|<6mos. exposure, started/stopped Trizivir, next??
May 17, 2001
Dear Doctors, I was exposed to HIV in november 2000, it seems, was diagnosed 3/01. I started Trizivir 4/7/01. I had hypsensitivity reacion 4/22. I have been off meds since. (5/13 today). Given the nasty reaction, the prospect of being on drugs for the rest of my life, the favorable blood counts (CD4 780s, viral load 1,000)I asked my docs if I could go it alone for now. They suggest that I recommence therapy using sustiva + the other two in Trizivir (AZT & 3TC or is it d4T?)Of course the choice is mine. I decided to go natural, heavy on vitamin, mineral supplements, exercise, meditation and no drugs. The more I read the more I think I'm being foolish to miss this window when anti-virals can be so effective in combatting the hiv.(Dr. Jon Kaiser--San Fran says that strong early treatment may even eradicate virus?) I also hestiate to re-start treatment now because of possibility of resistance and exhausting my drug arsenal. AFter this reaciton and exposure to the drugs in Trizivir, have I already lessened the potential effects of future us of these drugs? I am prepared to call my doctor ASAP and get her to prescribe the medications so that my 6 month window doesn't close by the end of May. Will I kick myself for even this 2 wk. period off meds during this crucial time or is it not so cut in stone? Is natural a fine option for me right now?
Please advise!!! Thank you. MM
| Response from Dr. Young
Thank you for your question.
You've posed a very difficult question, that alas, has no single answer. However, as you point out, treatment during very early HIV infection appears to have substantial benefit, with preservation of HIV-specific immune response and probable lower setpoint in viral load. Given your current viral load of 1000, it would seem that you have already accrued this benefit.
As to whether continuation of therapy at this point might drive your viral load lower, there really is insufficient information; though in some small studies there seems to be further lowering of viral loads with continued treatment after the first treatment interruption.
You've also pointed out some of the potential downside to reinitiation of therapy, meaning the possibility of drug resistance and cross resistance issues.
In the end, I think that the decision to restart at this point (and any plan to discontinue) is one to be based on careful discussions with your doctor, advocates and even web-based forums.
I hope that this non-answer to your question helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Swollen Lymph Glands A Symptom Of Ars?
- Coated Tongue Could I Have Acute HIV Infection
- Could Dry Mouth Be A Sign Of Primary HIV Infection
- Could Erectile Dysfunction Be A Sign Of Primary HIV Infection
- Could Psoriasis Be A Sign Of Primary HIV Infection
- Do White Bumps On Penis Mean I Have AIDS?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.